A guy escapes from a mental hospital, hitchhikes to his friend’s house, then sits on the porch waiting for the friend to get home. Suddenly, he starts to feel his neck tighten up, and his face and arms. he can’t move them. Panicking, he staggers out into the road, lurching in and out of traffic, trying to get someone to help him. He thinks he is dying.
Finally someone calls 911 and reports a crazy man wandering in and out of traffic who appears sick or deranged.
When we get there he is very scared and anxious. I ask him what meds he is on, and he says he has been on Haldol for the last four days.
That’s the answer right there. Haldol can cause dystonic reactions, which produce symptoms just like the man is having.
I give him 50 mg of Benedryl IV and within minutes he can move his neck and face and arms.
“I thought I was dying,” he says. “I can’t believe no one stopped to help me. Aren’t people supposed to help others in distress.”
“They probably thought you were an escaped mental patient,” I say.
“I thought I was going to die,” he says.